South Dakota, 2021

Damaging Winds in South Dakota, May 23, 2021

May 23, 2021 · NWS ABR · 19 events in 10 counties and zones

A cluster of storms on a cold front moving west to east across the state generated pockets of severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cluster of storms on a cold front moving west to east across the state generated pockets of severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 23, 4:40 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, May 23, 4:40 PM MST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
640 PM CDT Sun May 23 2021

.UPDATE...
Issued at 621 PM CDT Sun May 23 2021

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 315 PM CDT Sun May 23 2021

A warm front extending from a low pressure system centered in
eastern Colorado is currently located over the southern part of the
CWA, and has become the focus for some thunderstorm development
across the far southeast. These storms are not anticipated to reach
severe levels, and should drift out of the area by early this
evening. Attention then turns to another area of thunderstorm
development ongoing across the far western part of the state. These
are developing along the cold frontal portion of the aforementioned
low pressure system. This area of storms is expected to become much
more widespread through the remainder of the afternoon before
beginning to slide eastward. May see a stray storm or two ahead of
the line affect the far northwest part of the CWA, and due to decent
SRH and shear, Corson and Dewey counties have been included in a
Tornado Watch. The main line of storms looks to reach the western
CWA between 01Z and 03Z. As it continues eastward from there, will
see more of a wind threat develop with the storms. The storms will
weaken to below severe levels by midnight or so, then are expected
to dissipate altogether before sunrise. May see some additional
development Monday afternoon from central Nebraska to northwest
Wisconsin, which may clip the far southeastern part of the CWA.
Otherwise, dry conditions are expected Monday and Monday night.

Low temperatures tonight will range from the upper 40s west, to the
lower 60s east, with highs on Monday in the mid 70s to mid 80s. Lows
Monday night will be mainly in the 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 315 PM CDT Sun May 23 2021

Overall the upper level pattern will be a progressive zonal flow
through the long term period. Brief upper level riding will be in
place as the long term opens, followed by a closed low pressure
system, tracking from west to east across the northern plains in the
Thursday time frame. With a cool, easterly fetch and limited CAPE,
this system looks to be more of a widespread/general thunder type
event. In fact, high temperatures will struggle to reach 60 degrees
for much of the region Thursday, which is 10 to 20 degrees below
normal for this time of the year. Return flow surface winds do set
up Friday before another long wave trough sweeps across the northern
plains by the weekend. Models are surprisingly consistent through a
majority of the long term, therefore didn't deviate from blended
guidance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 621 PM CDT Sun May 23 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail at all four terminals throughout the
TAF valid period, except for the couple of hours when
thunderstorms move through the KMBG and KPIR terminals this
evening. A line of thunderstorms running from near the Black Hills
down into the Nebraska panhandle will track from southwest to
northeast across the region working through KPIR and KMBG
generally between 02Z and 04Z. In addition to sub-VFR
cigs/visbies, there could be some hail and heavy rain with these
storms. But, the bigger threat will be strong wind. While the
storms are forecast to gradually diminish/dissipate overnight as
they travel northeast into the James River valley and on toward
the border of the Dakotas and Minnesota, wind gusts in excess of
40 mph may still be possible into the early morning hours.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...Serr
AVIATION...Dorn
Hazardous weather outlook, May 23, 2:43 AM MST, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
443 AM CDT Sun May 23 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
443 AM CDT Sun May 23 2021 /343 AM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Strong to severe storms are expected to develop this afternoon across
eastern Wyoming and western South Dakota, then move into central
South Dakota by this evening. Large hail up to golf ball size and
damaging winds in excess of 70 mph are possible. There is a threat
for a couple tornadoes as well, mainly west of the Missouri River.
The severe threat looks to diminish as storms approach the James
River later tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this evening. Weather spotters
are encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

TMT

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
May 23, 6:15 PM MST
Where
Dewey County, 1.2 mi SW of Bear Creek
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.060, -101.470

Thunderstorm Wind, Lyman

When
May 23, 8:40 PM CST
Where
Lyman County, 3.48 mi W of Presho
Measured
68 kt (78 mph) measured gust
Reported by
Public
Coordinates
43.900, -100.120

Severe thunderstorm winds near 80 mph caused multiple semis to top over on Interstate 90. No injuries reported.

Thunderstorm Wind, Hughes

When
May 23, 8:55 PM CST
Where
Hughes County, 4.64 mi WSW of Blunt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.500, -100.070

Thunderstorm Wind, Lyman

When
May 23, 9:02 PM CST
Where
Lyman County, 12.44 mi N of Kennebec
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -99.870

Thunderstorm Wind, Lyman

When
May 23, 9:17 PM CST
Where
Lyman County, 0.5 mi E of Reliance Arpt
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
43.850, -99.560

Thunderstorm Wind, Hughes

When
May 23, 9:22 PM CST
Where
Hughes County, 0.49 mi E of Harrold Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.530, -99.720

Thunderstorm Wind, Hyde

When
May 23, 9:32 PM CST
Where
Hyde County, 0.85 mi NE of Stephan
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.260, -99.440

Thunderstorm Wind, Hyde

When
May 23, 9:47 PM CST
Where
Hyde County, 17.3 mi N of Highmore Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.780, -99.450

Thunderstorm Wind, Faulk

When
May 23, 10:02 PM CST
Where
Faulk County, 0.49 mi W of Orient
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.900, -99.090

Multiple grain bins were blown over by estimated 80 mph winds.

Thunderstorm Wind, Faulk

When
May 23, 10:05 PM CST
Where
Faulk County, 3.91 mi W of Faulkton
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
45.030, -99.210

Thunderstorm Wind, Potter

When
May 23, 10:07 PM CST
Where
Potter County, 0.97 mi E of Tolstoy
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
45.200, -99.610

Thunderstorm Wind, Edmunds

When
May 23, 10:17 PM CST
Where
Edmunds County, 1.61 mi ESE of Bowdle
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
45.440, -99.640

Thunderstorm Wind, McPherson

When
May 23, 10:47 PM CST
Where
McPherson County, 8.72 mi SW of Langlake
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.770, -99.360

Thunderstorm Wind, McPherson

When
May 23, 10:52 PM CST
Where
McPherson County, 8.72 mi SW of Langlake
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.770, -99.360

Thunderstorm Wind, Brown

When
May 23, 11:02 PM CST
Where
Brown County, 1.46 mi NNW of Richmond
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.540, -98.640

Thunderstorm Wind, Brown

When
May 23, 11:06 PM CST
Where
Brown County, (Abr)aberdeen Rgnl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.450, -98.420

Thunderstorm Wind, Brown

When
May 23, 11:19 PM CST
Where
Brown County, 2.05 mi ESE of Ordway
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.570, -98.380

Thunderstorm Wind, Brown

When
May 23, 11:35 PM CST
Where
Brown County, 4.37 mi NE of Groton Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.570, -98.030

Thunderstorm Wind, Clark

When
May 23, 11:45 PM CST
Where
Clark County, Clark
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.880, -97.720

Damaging winds embedded within a line of thunderstorms downed several large trees and power poles, displaced a 40 pound iron gate 40 yards, and caused minor structural damage. 500 people were without electricity after a tree took out an electric substation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953903, 953905, 953907, 958890, 958891, 958892, 958893, 958894, 953902, 958895, 958896, 958898, 958899, 958900, 958901, 958902, 958903, 958905, 960811.